Fluoroquinolones and Peripheral Neuropathy
Peripheral neuropathy, this is an often devastatingcondition in which people develop pain and numbness in their hands and feet. Basicallythey're told on the evening news that they should be taking this or that medication sothat they can get through life. That's treating the smoke and ignoring thefire. Those medicines that you're seeing advertised don't treat the neuropathy, they only treatthe symptoms. But what's causing peripheral neuropathy? Well we know that in America,one of the biggest causes of peripheral neuropathy is being diabetic, which is clearly relatedto the foods that you eat by and large. Becoming a type 2 diabetic dramatically increases yourrisk for having peripheral neuropathy and
in fact being devastated by it. This is adisease that effects 1 in 15 Americans. Let's take a look. So again this is 1 in 15 Americansâ€”thisis 20 million Americans afflicted by this disease, that aside from diabetes, we're toldthe cause is unknown. Well maybe that's not exactly true. Last month, in the journal Neurology,an incredible study was published describing a relationship between what are called fluoroquinolones,and the risk of developing a peripheral neuropathy. You may not know what fluoroquinolones are,but chances are you may have actually been exposed to fluoroquinolone. These are antibioticsused for treating things like upper respiratory
infections and even urinary tract infections.Things like Levaquin and Cipro are commonly used in walk in s. If you have a urinarytract infection, you may have received these mediations. Well, here's what the study showedus: So this is a study published in September2014 that looked at men between age 45 to 80 years of age followed for a 10 year periodand in this group there were over 6,000 cases of peripheral neuropathy. And they comparedthese individuals to about 25,000 aged match controls, and what they found was that riskfor developing this devastating condition called peripheral neuropathy was doubled inthose individuals exposed to this class of
antibiotics called fluoroquinolones. And whatthe researchers also told us is that, and I quote, quot;Fluoroquinolones have been shownto neurotoxic. Oral fluoroquinolones have also been associated with reported cases ofpsychosis and seizures, which similar to peripheral neuropathy have been shown to be acute eventsoccurring within days of fluoroquinolone use. In light of strong evidence of unnecessaryprescribing of oral fluoroquinolones in the United States, ians must weigh the riskof PN against the benefits of prescribing FQ when prescribing these drugs to their patients.quot; We've got to practice medicine under the dictumof quot;above all do no harm.quot; One of our most
well respected peer review journals is nowtelling us that the use of these medicationsâ€”these fluoroquinolone antibiotics is associatedwith doubling of the risk of peripheral neuropathy. A disease which often is not treatable. Sokeep that in mind the next time you think you need an antibiotic for this or that problem,discuss this study with your treating physician. I'm David Perlmutter.
When you originally presented to the officeyou presented with intense numbness and tingling in the lower extremities and feet. We managedyou here at the Davis with a neuropathy based program. How are you feeling today andwhat were your experiences before coming to our office with the numbness and tinglingin the feet? The neuropathy. It's much improved today and before I came I was much concernedthat I was starting to have a lot of numbness in my toes particularly. My concern was I'mstill fairly young and I wanted to make sure I didn't wind up like a lot of people do withhaving to have amputation. I love to be active so this was the right way to go. It's beenvery successful and I would say everyone here
at the Davis has been very professionaland I appreciate that very much. Thank you so much for the kind words and we're delightedto have you here as a patient. Thank you.